Texas, 2021

Heat in Texas, August 25, 2021

August 25, 2021 · NWS SHV · 10 events in 10 counties and zones

An upper level ridge of high pressure was centered over the Ark-La-Tex throughout the third and fourth weeks of August, before expanding east into the Mississippi Valley. This resulted in temperatures climbing into the mid and upper 90s across the western sections of East Texas on August 25th, with little mixing of dew points observed.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge of high pressure was centered over the Ark-La-Tex throughout the third and fourth weeks of August, before expanding east into the Mississippi Valley. This resulted in temperatures climbing into the mid and upper 90s across the western sections of East Texas on August 25th, with little mixing of dew points observed. As a result, heat indices ranged from 105-108 degrees each day across the western sections of East Texas, before better mixing occurred on the 26th with lower heat indices observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 25, 10:00 AM CST, 0 minutes earlier.

Area forecast discussion, Aug 25, 10:00 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1100 AM CDT Wed Aug 25 2021

.UPDATE...

Radar imagery from late this morning remains quiet across the
region. Meanwhile, satellite imagery also fairly quiet with cu
developing just to the east of our area at this hour. Expecting
this to change as we head into the afternoon hours with showers
and thunderstorms expected to develop across our southern and some
of our eastern zones. While the best chances will be across our
far southern zones, chances exist generally south of a line from
Jacksonville, TX to Magnolia, AR. Aside from some changes to cloud
cover and PoPs, the remainder of the inherited forecast for today
appears to be on track. Heat Advisory remains in effect through
7:00 PM CDT this evening as heat and high humidity will bring
dangerous heat indices to the area. /33/

&&

.PREV DISCUSSION... /issued 642 AM CDT Wed Aug 25 2021/

AVIATION...

For the ArkLaTex terminals may see some brief 2-4SM BR 12-13Z,
then E/SE winds blowing gently in the Easterlies. The mid to late
aftn heat will allow for some VCTS for KLFK with a chance for even
a couple or few I-20 terminals to be amended. The hot dry wx has
eased to the way side and the Easterlies will have a few tropical
waves headed our way through the weekend with the potential for a
not so gentle cyclone early next work week on the SW LA coast
near 06Z on Tues morning per GFS & ECMWF progs w/ NHC monitoring.
/24/

PREV DISCUSSION... /issued 420 AM CDT Wed Aug 25 2021/

SHORT TERM.../Today through Thursday/

Mostly clear again this morning with a few lingering high clouds
south of I-20. Little change in our east, but air temps are
running a couple or few degrees warmer at our TX sites looking at
our 24 hr change plot. A slight south wind and a tad higher on
dew points this morning with air temps in the mid to upper 70s.
It's 73 at Idabel and Mineola for the coolest and 80 at Monroe and
Shreveport with 81 downtown.

Persistence is hard to beat and our highs for today are very
close to yesterday's effort. The soil is at it's warmest of late
with 81 now at our midnight reading. As far as rain chances, we
have both slight and chance wording on thunderstorms later this
afternoon with models keeping most of any QPF along and south of
I-20. In fact, the model output sky is lacking a bit and we will
rerun the zones to settle on partly cloudy for at least chance
areas.

Otherwise the model output for our Thursday looks much the
same for our region as a whole. However on a good note, guidance
does begin a downward trend on highs for the four state area going
forward. Once again morning our lows may see a continued warming
trend by a degree or two. We did see only a couple of isolated
sites with heat index readings over 110 yesterday, and we have
continued with the previously issued heat advisory area wide
through 7pm this evening. /24/

LONG TERM.../Thursday Night through Tuesday Night/

High pressure aloft which has been in control of our weather pattern
for nearly a week will have weakened and shifted well north of our
region by late in this work week. This pattern will continue to
allow for more of our region to be under the influence of the
easterlies which will be a more favorable pattern for diurnally
driven convection each afternoon and early evening with better rain
chances across our southern half. This pattern will also help to
taper afternoon high temperatures somewhat compared to the middle
and upper 90s our area has experienced the last several days.

By the weekend, we will see a split in the ridge axis across the
Central U.S. A piece of it will remain near the Four Corners Region
of the county with the more dominant ridge anchored across the
Southeast U.S. From here is where significant changes have been made
to the late weekend and first of next week's forecast as our weather
pattern will be greatly dependent on the evolution of a tropical low
forecast to move out of the Caribbean and into the Gulf of Mexico on
Saturday. For the last several days, forecast progs have been
holding onto a stronger ridge axis across the Southern and Central
Plains and given the positioning of the ridge, these progs have
steered the tropical disturbance more west towards the Yucatan, the
Bay of Campeche and eventually, the eastern Mexican Coast or far
South Texas. The ECMWF broke with tradition 36 hours ago with a
track more to the right after entering the Gulf, totally missing the
Yucatan and an eventual track towards the northern Gulf Coast. This
morning, there is suprisingly good model consensus from the
operational GFS, ECMWF and CMC, taking the Yucatan out of play and
bringing a very strong hurricane northward towards the weakness in
the upper ridge axis to our north or somewhere near the extreme
Southeast Texas and/or Southern Louisiana Coast. There are temporal
differences with the big 3 progs but given the general agreement
with a track more to the right or a more northward moving system,
had to adjust pops up beginning Sunday Night through Tuesday Night
and adjust temperatures down which is significantly contrary to the
NBM which is more heavily weighted to persistence so far out in the
forecast and this is far from a persistent forecast. Needless to
say, these progs that are in pretty good agreement this morning
could become in significant disagreement as we approach the weekend
so this forecast could therefore change significantly. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  98  77  97  75 /  30  10  30  20
MLU  98  76  95  73 /  30   0  40  20
DEQ  97  76  97  74 /  10   0  10   0
TXK  97  77  96  75 /  10   0  10  10
ELD  97  74  94  72 /  20   0  20  10
TYR  96  77  95  76 /  10   0  20  10
GGG  95  76  95  73 /  20  10  20  10
LFK  99  76  96  74 /  30  10  50  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 7 PM CDT this evening for OKZ077.

TX...Heat Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

24/13
Hazardous weather outlook, Aug 25, 3:28 AM CST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
428 AM CDT Wed Aug 25 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-261200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
428 AM CDT Wed Aug 25 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

A Heat Advisory remains in effect across the entire Four State
Region through 7 pm this evening. Look for heat indices to climb
to near 105 degrees this afternoon. Isolated to scattered
thunderstorms will be possible this afternoon into the early
evening hours, mainly across Deep East Texas into portions of
Northern Louisiana. Strong wind gusts and frequent cloud to ground
lightning will be possible with these storms before they
dissipate during the evening hours. Otherwise, no hazardous
weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated to scattered thunderstorms will continue to be possible
during mainly the afternoon and evening hours across portions of
the Four State Region through the upcoming weekend with strong
wind gusts and frequent cloud to ground lighting accompanying
these storms. As we move into early next week, portions of the
region could begin seeing potential impacts from an inland moving
hurricane Monday into Tuesday of next week. The forecast is far
from certain so far out in time but the potential is there for
excessive heavy rainfall and damaging wind gusts in association
with a weakening tropical system early next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight
but are encouraged to pay close attention to the forecast
concerning a tropical system moving inland across portions of the
Four State Region early next week.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heat. Local standard time, as filed.

Heat, Franklin

When
August 25, 10:00 AM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Titus

When
August 25, 10:00 AM CST to 6:00 PM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Heat, Camp

When
August 25, 10:00 AM CST to 6:00 PM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Morris

When
August 25, 10:00 AM CST to 6:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Wood

When
August 25, 10:00 AM CST to 6:00 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Heat, Upshur

When
August 25, 10:00 AM CST to 6:00 PM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Heat, Smith

When
August 25, 10:00 AM CST to 6:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Gregg

When
August 25, 10:00 AM CST to 6:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Cherokee

When
August 25, 10:00 AM CST to 6:00 PM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Rusk

When
August 25, 10:00 AM CST to 6:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974857, 974858, 974859, 974860, 974861, 974862, 974863, 974865, 974868, 974869.